Home » Diseases and Conditions » Diabetic Shock – Symptoms, Causes, Treatment

Diabetic Shock – Symptoms, Causes, Treatment

Topics
Topics

What is a Diabetic Shock?

When the body’s glucose levels exceedingly drop, a condition called diabetic shock results. This condition is also known as hypoglycemic or insulin shock. Diabetic shock is an extremely serious condition and if left untreated would lead to serious complications and even death. There may be several things that result to diabetic shock. Mere dieting can cause an extreme drop in glucose levels. However, diabetic people, especially those who receive regular shots of insulin, have higher risk of developing such condition. The Diabetic Medicine journal reported that around 15 percent of those who have Type II diabetes who regularly get a shot of insulin, suffer from severe hypoglycemia. Those who have Type I diabetes, however, are the ones more likely to experience diabetic shock. In fact, in June of 2003, it was also reported in an article that people with Type I diabetes used to suffer from symptomatic hypoglycemia twice in a week. They will also likely suffer from a severe form hypoglycemia that would possibly lead to diabetic shock for at least once in a year.


So as to veer away from diabetic shock, blood glucose levels should be maintained above 70 mg/dl. Abnormally low blood glucose levels are likely to trigger diabetic shock. This is according to the American Diabetes Association. When the blood glucose levels fall within 50-55 mg/dl, cognitive impairments are likely to be noted. However, there are also some instances that symptoms would already manifest even when the blood glucose level is just slightly deviated from the normal range. Since this is also considered to be a really critical condition, it is of great importance that we acquaint ourselves something about diabetic shock.

Diabetic Shock Symptoms

The prominent symptoms that may be noted when one suffers from a diabetic shock may generally involve cognitive impairments which are primarily due to adrenergic stimulation and poor glucose distribution to the brain. The common symptoms that may be noted during diabetic shock are:

Changes in behavior – Looming diabetic shock may initially be manifested through some changes in behavior. With extremely low levels of glucose, one may have poor alertness levels and

Dizziness – One may also feel lightheaded as if going to pass out. When you feel a little dizzy, it is best if you sit or lie down.

Headache – This is also a commonly expected symptom of hypoglycemia.

Hunger – Low levels of glucose in the blood will send signals to the brain telling it that more sugar is needed. This makes you suddenly feel hungry.

Shakiness – Hypoglycemia would also make you feel shaky that you cannot keep your hands steady.

Visual Disturbances – Some visual disturbances such as double vision and blurring of vision may also be noted.

Seizures – Extremely low levels of glucose also have the tendency to fire abnormal signals to the brain leading to seizure.

Coma – When the brain is severely deprived of glucose, the patient may fall into a coma. This may be the end stage of diabetic shock and eventually death.

Causes

Several conditions may be associated with diabetic shock. Benign things like crash dieting would lead to extremely low blood glucose levels. However, the use of anti-diabetic agents is believed to be one of the major reasons why one would suffer from diabetic shock. Among the causes of diabetic shock are the following:

Anti-diabetic Agents

This is considered to be the leading cause of diabetic coma. This is according to the Merck Manual of Healthcare Professionals. Excessive use of anti-diabetic agents would make the blood glucose plummet. Insulin shots are believed to be the leading medication which may possibly lead to diabetic coma. However, even oral hypoglycemia agents such as glipizide, glimeperide, repaglinide and several other medications may also contribute to the development of diabetic shock.

Failure to Replace Glucose

When one engages to rigid forms of exercise without taking in foods, glucose levels in the body would also drop. Exercising and the lack of food intake thereof are not only the possible causes of diabetic shock. The mere absence of food intake due to compulsive dieting would also deplete glucose levels in the body.

Presence of Tumor

Another probable cause for the occurrence of diabetic shock is the presence of tumor known as insulinoma. Insulinoma is actually a type of tumor that grows only in the pancreas. This stimulates the pancreas to produce excessive levels of insulin causing blood glucose to severely drop. This is a rare type of tumor and only one in every 250,000 people may have insulinoma.

Diabetic Shock Treatment

Failure to realize signs and symptoms of hypoglycemia may be the primary reason why those who suffer from diabetic shock did not receive prompt treatment. Getting well-acquainted with the symptoms of hypoglycemia would lead to immediate remedy for the condition; thus, reducing the chance of suffering from diabetic shock. The common treatment modalities for diabetic shock include the following:

Sugar

First aid treatment for hypoglycemia would be sugar. Those who are already diagnosed of diabetes are already well aware of their condition so they may always carry glucose tablets with them for emergency cases. However, in any case that glucose tablet is not available one may resort to hard candies, juice, soft drinks or anything high in sugar content. To help combat hypoglycemia, one of the following may be taken: 3 glucose tablets, half glass of fruit juice or 5 to 6 hard candies.

Glucagon

Impending hypoglycemia may also be treated with glucagon. This is another type of hormone being produced by the pancreas. Unlike insulin, glucagon helps raise blood glucose levels. This may be used in the same way insulin is being used, through injections. When one notices signs of hypoglycemia, glucagon shot may be given right away.

However, when any of the following does not seem to work and the affected individual loses consciousness, rush to the nearest emergency department because the patient may already be suffering from a coma. Do not anymore attempt to inject glucagon and any other forms of treatment because a more sophisticated one may be required.Your browser may not support display of this image.

Leave a Reply

You must be logged in to post a comment.

© 2015 SymptomsCausesTreatment.com. All Rights Reserved. Privacy Policy